MAUDE Adverse Event Report: BAUSCH + LOMB 23G FRAGMENTATION NEEDLE, STERILE; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB 23G FRAGMENTATION NEEDLE, STERILE; UNIT, PHACOFRAGMENTATION
Model Number BL5277
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Corneal Edema (1791); Eye Injury (1845)
Date of Event 09/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product has been requested for evaluation however it has not been received.The device history records were reviewed and no exceptions were found.The investigation is ongoing.
 
Event or Problem Description
During a posterior vitrectomy via pars plana and phacofragmentation a piece from the sterile tip detached and remained in the vitreous cavity (in contact with the retina).As a measure to correct it, the phacofragmentation was suspended and both the cataract and the metal piece, were removed.After the removal patient experienced retinal edema and persistence of material similar to filaments in posterior and conjunctiva cavity.The corneal edema made it difficult to perform a posterior evaluation.On (b)(6) additional information was received stating that ophthalmologist prescribed zypred (gatifloxacin + prednisolone acetate) every 8 hours and ster (prednisolone acetate) every 8 hours for seven days.On (b)(6), during a follow up appointment, the doctor changed the prescription to zypred ¿ suspended, ster ¿ frequency changed to every 6 hours for seven days and hyabak lubricant every 6 hours was added.The patient is supposed to intercalate the use of ster and hyabak and return for a follow-up after 7 days.
 
Additional Manufacturer Narrative
The product is being returned for evaluation but has not yet been received.The investigation is ongoing.
 
Additional Manufacturer Narrative
The product evaluation was performed on (b)(6) 2018.One green needle tip was received in a clam-shell.The needle was dirty with particulates and dried solutions all over.Visual inspection found the needle was broke into two pieces.The broken piece of the tip is approximately 1/2 a centimeter long.The tip was marred, gouged, dinged, bent and the area where it is broken is jagged and not a clean break.This needle tip looks well used.There were marring tracks on the sides of the needle tip that indicate that the needle tip may have come in contact with another instrument.According to the bausch + lomb consultant this product was misused.It was not used with a phaco handpiece as per the instructions.Manufacturing and sterilization records were reviewed and found to be acceptable.The vendor investigation concluded that the part was severely damaged after it left the facility.There is not an operation in the plant that can create this damage and parts are 100% inspected under magnification before leaving the plant.Due to the products significant damage the root cause has been determined to be misuse and possible contact with another surgical instrument.Review of the complaint database revealed no other complaints have been submitted against lot v5873.The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action is necessary.The investigation is complete.

Brand Name
23G FRAGMENTATION NEEDLE, STERILE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
1400 goodman
rochester NY 14609
MDR Report Key7919737
Report Number0001920664-2018-00134
Device Sequence Number16480530
Product Code HQC
UDI-Device Identifier30757770058809
UDI-Public(01)30757770058809(17)201101
Combination Product (Y/N)Y
Initial Reporter CountryBR
PMA/510(K) Number
K101325
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date11/01/2020
Device Model NumberBL5277
Device Lot NumberV5873
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2018
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/28/2018
Supplement Report FDA Received Date11/19/2018
12/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;